Hail, Warren
- When
- March 8, 4:06 PM CST
- Where
- Warren County, New Virginia
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.183, -93.733
S. during the day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong upper level system lifted northeast out of the southwest U.S. during the day. Surface low pressure tracked from central Kansas into southeast Iowa during the afternoon and evening hours. A strong warm front extended northeast out of the low and pushed to the southern Iowa border. There was a strong contrast in both temperature and dew point with temperatures in the low 70s south of the front with dew points in the mid 50s. North of the front temperatures remained in the 40s through the day. The airmass was quite stable aloft with Showalter indices around -6 and a TQ index of 24. Surface based CAPE just south of the front was in the 1500 to 2000 J/kg range. A southwest low level jet of 30 to 40 knots pushed across the front. The main mode of severe weather was in the form of hail as the freezing level was only 9300 MSL. Thunderstorms erupted to the north of the warm front along the 850 mb warm front. The storms became severe and most produced hail and heavy rain. Hail of nickel to golf ball size was quite common. The largest hail occurred in central Iowa with golf ball size hail reported in Polk, Madison, and Warren Counties. Quarter size hail completely covered the ground south of Indianola in Warren County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 8, 3:25 PM CST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 325 PM CST WED MAR 8 2006 .SYNOPSIS... 110+KT JET MAX EJECTING OUT OF ROCKIES TROUGH INTO PLAINS. DIVERGENCE IN LEFT EXIT REGION AND DEFORMATION ZONE ASSOCIATED WITH KS/NE SHRT WV AIDING UVM AND PCPN ACRS NE/NRN IA/NRN IL. SOME ELEVATED CELLS ARE TRYING TO DEVELOP ALONG H85/H7 THETA-E ADVECTION/FRONTOGENETICAL FORCING AXIS A BIT FARTHER S. 20Z SFC ANLYS PLACES LOW N OF KMHK WITH WRMFNT JUST S OF IA/MO BORDER...BUT PUSHING NWD AS REFLECTED BY PRES FALL CENTER OVER SRN IA. AMS IS STRUGGLING TO REALIZE NEAR SURFACE BASED INSTABILITY WITH CAPPING LAYER NOTED ON SGF/TOP 18Z SOUNDINGS. 20Z MLCAPE 500 J/KG JUST W OF KMKC BUT JUST BARELY UNCAPPED...WITH SIMILAR VALUES OF ELEVATED MUCAPE SPREADING A BIT FARTHER N AND E. .SHORT TERM...TNGT THRU FRI NGT EVOLUTION OF PCPN WILL BE PRIMARY FCST EFFECT THIS AFTERNOON. EXPECT DEF ZN TO SWING ACROSS IA TNGT SO HAVE HIT FAIRLY HARD WITH LIKELY AND CATEGORICAL POPS. COULD BE A FEW ELEVATED HAILERS...BUT DO NOT FEEL WE HAVE ENOUGH HEATING LEFT TO REALIZE ANYTHING SURFACE BASED. TRAILING EDGE OF DEF ZN SHOULD EXIT FCST AREA THU MORNING WITH NEXT PCPN CHANCES HOLDING OFF TIL FRI NGT WHEN SLIGHT CHANCES WERE KEPT GOING. MODELS ARE NOT SHOWING MUCH OF A SIGNAL...BUT H85/H7 THETA-E ADVCTN QUITE STRONG WITH SHOWALTERS NEUTRAL TO WEAKLY UNSTABLE SO WOULD NOT BE SURPRISED TO SEE WIDELY SCATTERED SHWRS/TSTMS. DID NOT STRAY TOO FAR FM GUIDANCE BLEND BUT SOME QUESTIONS ARISE BY FRI. GFS/NAM MOS SEEM TOO AGGRESSIVE FRI SWRN PORTIONS. FCST SOUNDINGS REALLY DO NOT SUPPORT READINGS IN THE MID 60S...EVEN WITH STRONG MIXING. HOWEVER DID LEAN TOWARD THE HIGHER END OF GUIDANCE ELSEWHERE. AIRMASS FAIRLY DRY ALTHOUGH WINDS DO NOT QUITE SWING FAR ENOUGH TO THE S OR SWLY TO GET TOO EXTREME. .LONG TERM...SAT THRU WED MODELS IN DECENT AGREEMENT WITH PASSAGE OF WARM SEASON SYS TO START THE WEEKEND. 12Z GFS PUSHES MLCAPES ABV 500 J/KG AND MINIMAL CIN INTO ERN SECTIONS BY AFTERNOON SO HIT THUNDER WORDING A BIT HARDER. SYS MAY LINGER INTO ERN PORTIONS SAT NGT BUT KEPT BREAK FROM PCPN GOING ON SUN. CONFIDENCE THEN DECREASES WITH APPROACH OF MAINLY COOL SEASON SYS LATE IN WEEKEND INTO MONDAY. THERMAL FIELDS AND POSITION OF DEF ZN STILL IN QUESTION AND WILL HAVE BIG IMPACT ON FCST. LAST TWO ECMWF RUNS STILL 8-12C WARMER THAN 12Z GFS AT H85. ECMWF LIFTING DEF ZN TO OUR N BY 00Z TUE AS WELL WITH IA IN DRY SLOT WHILE 12Z GFS PUSHES DEF ZN OVER SERN HALF OF IA. 12Z CANADIAN IS LEANING TOWARD THE GFS DIRECTION-WISE BUT IS SLOWER AND EVEN FARTHER SOUTH LEAVING IA MAINLY DRY. THUS AM NOT INCLINED TO MAKE TOO MANY CHANGES TO FCST AT THE MOMENT LEAVING CHANCE POPS IN PLACE SUN NGT INTO MON WITH RAIN AND/OR SNOW WORDING. WILL HAVE TO MONITOR THIS PROGRESSION HOWEVER AS DECENT SNOW EVENT IS STILL IN THE WINDOW OF POSSIBILITIES...ESPECIALLY IF ECMWF/GFS BLEND EVENTUALLY COMES TO PASS. TEMP WISE DID NOT CHANGE THINGS TOO MUCH BUT FOLLOWED GFS ENSEMBLE MOS SUGGESTION OF GOING SLIGHTLY WARMER HEDGING TOWARD ECMWF TEMPS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && FAB/BSS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 328 PM CST WED MAR 8 2006 IAZ025>028-033>039-044>050-057>061-070>073-081-082-092-093-092130- WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN- GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL- TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-WARREN- ADAMS-UNION-TAYLOR-RINGGOLD- 328 PM CST WED MAR 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY BETWEEN HIGHWAY 20 AND INTERSTATE 80. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EARLY EVENING. ADDITIONAL RAINFALL AMOUNTS UP TO A TENTH OF AN INCH IS LIKELY WITH THE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF MAINLY NON SEVERE THUNDERSTORMS LATE FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ004>007-015>017-023-024-092130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT- 328 PM CST WED MAR 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY NORTH OF HIGHWAY 20. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF MAINLY NON SEVERE THUNDERSTORMS LATE FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. IAZ062-074-075-083>086-094>097-092130- POWESHIEK-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR- WAYNE-APPANOOSE-DAVIS- 328 PM CST WED MAR 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY SOUTH OF INTERSTATE 80. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED NON SEVERE THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING. AN ISOLATED STORM COULD BECOME SEVERE THROUGH EARLY EVENING. THE MAIN THREAT WOULD BE MARGINALLY SEVERE HAIL AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF MAINLY NON SEVERE THUNDERSTORMS LATE FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FROM 6 TO 9 PM. FAB
The Des Moines radar (KDMX), 61 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
45 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495888, 5495889, 5495960, 5495961, 5495962, 5495890, 5495963, 5495964, 5495911, 5495965, 5495912, 5495966, 5495913, 5495892, 5495958, 5495967, 5495968, 5495969, 5495891, 5495893, 5495894, 5495895, 5495970, 5495897, 5495914, 5495971, 5495898, 5495973, 5495899, 5495903, 5495900, 5495901, 5495915, 5495957, 5495896, 5495902, 5495972, 5495904, 5495959, 5495905, and more.